Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Springfield, MO

April 21, 2001Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2001, 5:07 PM CDT for Miller County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2001, 5:07 PM CDT (22:07 UTC)
Expired
Apr 21, 2001, 5:45 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Miller County, MO

The radar

The Springfield radar (KSGF), 138 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 212207
SVRSGF
MOC131-212245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
507 PM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM RUSSELLVILLE TO 9
  MILES NORTHWEST OF RICHLAND...MOVING EAST AT 45 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN
  EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   IBERIA...ST. ELIZABETH BY 520 PM CDT.
   EASTERN SIDE OF LAKE OF THE OZARKS THROUGH 520 PM.

THE TOWNS OF TUSCUMBIA...ETTERVILLE...BRUMLEY...OLEAN AND ULMAN ARE
ALSO IN THE PATH OF THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

CISSELL/TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:53 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 21, 1:53 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT SAT APR 21 2001

MAIN CONCERN THIS PERIOD WILL BE WITH THUNDERSTORM CHANCES.

CURRENTLY...SURFACE BOUNDARY IN CENTRAL MO NORTH OF THE CWA.
SHORTWAVE PUSHING NORTHEAST OUT OF OK...AND HAS TOUCHED OFF SOME
STRONG TSRA IN SE KS ZONES...SW INTO OK.   MAIN ACTIONS THIS EVENING
AND TONIGHT THOUGH WILL MOSTLY LIKELY BE ALONG AND NORTH OF THE
FRONT...GENERALLY NORTH OF THE CWA.  WILL HAVE HIGHEST POPS IN THE
WEST AND NORTH...AND WILL ALSO MENTION STRONG TO SEVERE POSSIBLE.

MAIN SHORT WAVE LOOKS TO PUSH INTO CENTRAL KS BY SUNDAY EVENING.
CWA REMAINS UNSTABLE IN THE WARM SECTOR.  MAIN TSRA THREAT WILL
AGAIN BE IN THE AFTERNOON WHEN BEST INSTABILITY OCCURS.  AS COLD
FRONT PUSHES INTO THE AREA ON SUNDAY NIGHT/MONDAY...THIS SHOULD
FORM SQUALL LINE WHICH SHOULD MOVE EAST ACROSS THE CWA.  MAIN THREAT
WILL BE DAMAGING WIND/HAIL.  CLEARING SHOULD TAKE PLACE FROM WEST
TO EAST BY MONDAY NIGHT.

NEXT SHORTWAVE SHOULD DROP SOUTH INTO THE MID MS VLY/OH VLY ON
TUESDAY BUT WILL STAY TO EAST OF CWA.  RIDGE SHOULD BUILD INTO THE
AREA BY LATE IN THE WEEK BRINGING BACK WARMER CONDITIONS.

LOWS HAVE BEEN RUNNING BETWEEN 4 AND 7 DEGREES WARMER THAN GUIDANCE
THE PAST COUPLE OF NIGHTS AND WITH DEW POINTS IN THE 60S AND CLOUD
COVER...NOT EXPECTING MUCH OF A DROP AGAIN TONIGHT.  WILL GO WARMER
THAN GUIDANCE.

FCSTID = 5
SGF   66  78  59  66d /  30  30  60  60
JLN   68  81  56  65 /  30  40  60  50
UNO   66  80  64  69 /  20  20  40  60
VIH   66  76  60  67 /  40  40  60  60

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Apr 21, 1:00 PM CDT, 4 hours 7 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT APR 21 2001

...WINDY CONDITIONS TO CONTINUE THROUGH SUNDAY...
...CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

A GUSTY SOUTH WIND OF 20 TO 30 MPH WILL CONTINUE ACROSS THE MISSOURI
OZARKS AND SOUTHEAST KANSAS THROUGH SUNDAY. BOATERS AND THOSE
PLANNING OUTDOOR BURNING TODAY SHOULD USE CAUTION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
A FAST MOVING STORM SYSTEM MOVES INTO THE OZARKS FROM OKLAHOMA. SOME
OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE
OF GOLF BALLS AND DAMAGING WIND GUSTS OF 60 TO 70 MPH. THE SEVERE
WEATHER THREAT WILL BE THE GREATEST BETWEEN 3 PM AND 8 PM...AND
NORTH OF A BRANSON TO SPRINGFIELD TO ROLLA LINE.

SPOTTERS AND EMERGENCY MANAGERS NEED TO REMAIN ALERT FOR
CHANGING WEATHER CONDITIONS AND POSSIBLE ACTIVATION THIS AFTERNOON
AND TONIGHT.

.OUTLOOK FOR SUNDAY THROUGH FRIDAY...
A STRONGER STORM SYSTEM WILL AFFECT THE MISSOURI OZARKS AND
SOUTHEAST KANSAS SUNDAY NIGHT INTO MONDAY. DAMAGING WINDS WILL BE
THE MAIN SEVERE WEATHER THREAT AS A LINE OF STORMS MOVES THROUGH THE
REGION FROM WEST TO EAST. LARGE HAIL WILL ALSO BE POSSIBLE WITH
ISOLATED STORMS.

COOLER AND DRIER WEATHER IS THEN EXPECTED TUESDAY THROUGH
FRIDAY.

LINDENBERG
Local storm report, Apr 21, 2:21 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    REDFIELD                  KS   .75 INCH HAIL
04/21/01   BOURBON                        REPORTED BY FIRE AND
                                          RESCUE.

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.